Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 14 (2007), Issue 3, Pages 167-170
http://dx.doi.org/10.1155/2007/832605
Case Report

Erlotinib-Associated Acute Pneumonitis: Report of Two Cases

Bobbak Vahid1 and Ali Esmaili2

1Department of Pulmonary and Critical Care Medicine, Thomas Jefferson University, Philadelphia, Pennsylvania, USA
2Department of Medicine, Thomas Jefferson University, Philadelphia, Pennsylvania, USA

Copyright © 2007 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Two cases of erlotinib-associated acute pneumonitis are described. The first patient was started on erlotinib treatment for metastatic non-small cell lung cancer. The second patient was treated with erlotinib for metastatic adenocarcinoma of unknown origin. Both patients developed dyspnea and hypoxemia five to six days after initiation of erlotinib treatment. In both cases, computed tomography scan of the chest showed extensive bilateral ground-glass infiltrates consistent with pneumonitis. In both patients, acute pneumonitis resulted in respiratory failure requiring intubation and mechanical ventilation. Diffuse alveolar hemorrhage was excluded by bronchoscopy in both cases. Bronchoalveolar lavage cultures were negative. Erlotinib treatment was stopped and both patients were treated with corticosteroids. The first patient improved gradually and finally was discharged to a rehabilitation centre, but unfortunately the second patient died of Klebsiella sepsis. Naranjo causality scale in both cases suggested a probable association between erlotinib and pneumonitis. Literature on erlotinib-associated pneumonitis is sparse. The clinical presentation and radiographic findings of erlotinib-associated acute pneumonitis are described.